Bilateral acute angle closure glaucoma following topiramate treatment

Arie Nemet, Ronit Nesher, Yehoshua Almog, Ehud Assia

Research output: Contribution to journalArticlepeer-review

Abstract

We describe a case of bilateral acute angle closure glaucoma associated with oral topiramate therapy. A 64 year old woman developed bilateral acute angle closure glaucoma two weeks after beginning topiramate therapy for peripheral diabetic neuropathy. A topical and systemic anti-glaucomatous treatment were given and laser peripheral iridotomies were performed and, the intraocular pressure were stabilized. However, the anterior chambers remained very shallow and peripheral ciliochoroidal detachment was observed and confirmed echographically. Assuming that the mechanism of acute bilateral simultaneous angle closure glaucoma differs from the common pupillary block, and is related to external cause, the topiramate therapy was discontinued, and the patient was treated with cycloplegic agent and steroids. A gradual deepening of the anterior chamber and resolution of the choroidal edema were accompanied by improvement of visual acuity and corneal clarity. The presumed mechanism of drug related acute bilateral angle closure glaucoma is choroidal effusion and detachment associated with forward budging of the iris-lens diaphragm. This, in turn, causes a shallow anterior chamber and blockage of the ocular draining system.

Original languageEnglish
Pages (from-to)597-599, 667
JournalHarefuah
Volume141
Issue number7
StatePublished - Jul 2002
Externally publishedYes

Fingerprint

Dive into the research topics of 'Bilateral acute angle closure glaucoma following topiramate treatment'. Together they form a unique fingerprint.

Cite this